Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Columbia, SC

July 15, 2017Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 2:57 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 2:57 PM EDT (18:57 UTC)
Expired
Jul 15, 2017, 3:30 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:19 PM EDTTSTM WND DMG8 Nne Ehrhardt, SCTREES DOWN ON OAK GROVE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS52 KCAE 151857
SVRCAE
SCC009-075-151930-
/O.NEW.KCAE.SV.W.0138.170715T1857Z-170715T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
257 PM EDT SAT JUL 15 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Bamberg County in central South Carolina...
  South central Orangeburg County in central South Carolina...

* Until 330 PM EDT

* At 255 PM EDT, thunderstorms extended from near Branchville
  in Orangeburg county southwest through Bamberg County.
  Movement was east near 15 mph.   Some of these storms likely
  contained wind gusts near 60 mph. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Branchville, Ehrhardt, Rowesville and Olar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3316 8122 3341 8078 3327 8063 3312 8089
      3309 8088 3308 8089 3307 8092 3310 8094
      3303 8107
TIME...MOT...LOC 1855Z 286DEG 16KT 3321 8085 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
072 
WWUS52 KCAE 151909
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
309 PM EDT SAT JUL 15 2017

SCC009-075-151930-
/O.CON.KCAE.SV.W.0138.000000T0000Z-170715T1930Z/
Bamberg SC-Orangeburg SC-
309 PM EDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BAMBERG AND SOUTH CENTRAL ORANGEBURG COUNTIES...

At 306 PM EDT, thunderstorms extended from just east of Branchville
in eastern Orangeburg County southwest into the area between Bamberg
and Ehrhardt. Movement was near near 15 mph. Some of the 
thunderstorms likely contained wind gusts near 60 mph especially in 
the area just southeast of Bamberg. Very heavy rain will lead to 
ponding of water in poor drainage areas. Do not attempt to drive on 
flooded roads.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Branchville, Ehrhardt, Rowesville and Olar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3316 8122 3341 8078 3327 8063 3312 8089
      3309 8088 3308 8089 3307 8092 3310 8094
      3303 8107
TIME...MOT...LOC 1906Z 286DEG 16KT 3320 8079 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:04 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 15, 2:04 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
204 PM EDT Sat Jul 15 2017

.SYNOPSIS...
An approaching cold front will stall over the area tonight,
bringing increasing chances for showers and thunderstorms which
may linger through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Expect numerous showers and thunderstorms in the forecast area ahead
of the cold front and its associated pre-frontal trough. The
high-resolution models display the greatest thunderstorm
coverage late this afternoon and evening as strong short wave
trough approaches from Tennessee. Models indicate relatively
strong upper level divergence and associated lift thru 06z. Coverage
may diminish late because of nocturnal cooling and previous
convection, but a threat will linger overnight associated with
convergence ahead of the cold front and upper troughing moving
into the region. A limiting factor for severe thunderstorms is
relatively weak deep-layer shear. However, moderate to strong
instability and heavy precipitation loading supports possible
damaging wind with the thunderstorms. So pulse storms expected
with the possibility of some organization this evening. Nam qpf
appears overdone and likely because of convective feedback. But
with precipitable water around 2 inches expect heavy rain
potential with some localized flooding possible.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The main front will stall out across the forecast area Sunday,
and this will remain the focusing mechanism for additional
showers and thunderstorms through Sunday night. Several short
wave troughs rotating through amplified eastern CONUS upper
level trough. Nam appears to dry out upper levels quicker late
Sunday than other models. With front in the area prefer higher
pops thru Sunday night. Shear remains weak, with moderate
instability Sunday, and cannot rule out a few strong or even
severe thunderstorms. Temperatures will begin to cool off
slightly as the front moves into the area, with readings near
90. Overnight lows each night in the middle 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Although the frontal boundary in the area will continue to
weaken Monday, there should still be enough low-level moisture
and instability across the area to aid in the development of
scattered afternoon and evening convection. Models showing the
potential for a weak cut-off upper low developing over the area
Tuesday through Wednesday as the cwa gets squeezed between the
strong ridge across the central US and another ridge in the
western Atlantic. Ridge retrogrades late in the period. Still
expecting the convection to become more diurnal and more
scattered to isolated later in the week. Temperatures near
normal early in the period but warming trend late week to above
normal again.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Convection expected into tonight...with fog and stratus during
the early morning and sunrise hours.

Active period ahead as convection has begun developing around
AGs/DNL/OGB with a front moving into the Upstate generating a
line of convection moving toward the terminals. Expect
thunderstorms across the area through 03z...possibly later as
outflow boundaries intersect and generate new cells. Main
concern with thunderstorms is potential for strong wind gusts.
With rain expected will see stratus and fog develop through the
early morning and sunrise hours with with IFR cigs and vsbys at
all terminals. Conditions will return to VFR from 14z through
the end of the period with cumulus and another round of
convection again developing near the end of the period.

EXTENDED AVIATION OUTLOOK...High confidence in showers and
thunderstorms with associated restrictions through Monday as a
front stalls over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. High potential for late
night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
1157 AM EDT Sat Jul 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1157 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and tonight could possibly contain
damaging wind. The storms may also contain heavy rain with localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms with damaging wind will be possible Sunday into
Monday along a stalled front. The storms may also contain heavy rain
with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 15, 2:14 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
214 PM EDT SAT JUL 15 2017

SCZ041-151845-
Bamberg-
214 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BAMBERG COUNTY...

At 213 PM EDT, a strong thunderstorm was located 7 miles south of
Bamberg, moving east at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of central Bamberg
County between Bamberg and Branchville.

LAT...LON 3316 8101 3322 8102 3328 8092 3314 8089
TIME...MOT...LOC 1813Z 241DEG 5KT 3319 8100
Special weather statement, Jul 15, 2:25 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT SAT JUL 15 2017

SCZ036-041-151900-
Orangeburg-Bamberg-
225 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BAMBERG AND SOUTH
CENTRAL ORANGEBURG COUNTIES...

At 224 PM EDT, a strong thunderstorm was located near the Orangeburg
and Bamberg county line west of Branchville, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Branchville and Rowesville.

LAT...LON 3316 8101 3335 8097 3339 8069 3319 8077
TIME...MOT...LOC 1824Z 266DEG 7KT 3329 8092

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:14 PM EDTSpecial Weather StatementCAEBamberg31 min
Jul 15, 2:25 PM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 15, 3:18 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 15, 3:33 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg117 min
Jul 15, 3:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg31 min
Jul 15, 3:57 PM EDTSpecial Weather StatementCAEKershaw33 min
Jul 15, 4:21 PM EDTSpecial Weather StatementCAEAiken24 min
Jul 15, 4:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry48 min
Jul 15, 5:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster60 min
Jul 15, 5:02 PM EDTSevere Thunderstorm WarningCAELee28 min
Jul 15, 5:15 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland60 min
Jul 15, 5:29 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 15, 5:53 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg52 min
Jul 15, 6:19 PM EDTSevere Thunderstorm WarningCAEBarnwell45 min
Jul 15, 6:41 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda49 min
Jul 15, 7:16 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland119 min
Jul 15, 7:44 PM EDTSpecial Weather StatementCAEBarnwell31 min
Jul 15, 7:50 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.